Sleep centers across the nation are seeing a growing number of people who are affected after using their digital devices just before bed; too much "tech time" may be hazardous to your health.
Genette Thompson is a busy mom, and student. Whether she's at school or home, her techie gadgets are always close by.
"I have all my devices next to my bed... the lights do bother meâ?¦ and for some reason I cannot sleep," says Thompson.
Sleep scientists suggests that constant connection to computer technology especially close to bedtime is making Genette and others very sleepy, and maybe even sick.
Doctors at the sleep center study all kinds of sleep disorders and Dr. Alexandre Abreu says they have a full view of the brain waves.
"This is classic behavior the patient brings her own computer from home for a sleep studyâ?¦ when they should actually leave all the technology at home," says Dr. Abreu.
Dr. Abeu says taking your technology into the bedroom is like sleeping with the enemy.
The "blue hue" or light emitted from computer electronics confuses your body. The intensity actually mimics sunlight and throws your normal sleep pattern into chaos.
Hormones, such as melatonin that help us fall asleep, are suppressed because that blue light makes our body thinks it's daytime just when you need to get our shuteye.
"If your sunlight, your computer disappears by 11... no way you are going to fall asleep by 11:30, no way you are going to fall asleep because your hormonal clock and your whole circadian clock has changed," says Dr. Abeu.
Advice from the doctor - shut off the electronic stuff by 8pm.
But if you can't fully disconnect, try these measures to get a better night's sleep: dim the screen on your computer or try using a smaller screen like a reader, it's less light and also pull it further from your face. Now, if that fails than, you might try one of those cover screens that it actually dims the light on the computer.
Doctors say delayed sleep phase disorder is dangerous. It not only leads to obesity, fatigue, traffic accidents, mood swings and depression, but it can have even more serious side-effects.
"It may make you more prone to infections and even heart disease-there is a link to that," says Dr. Abeu.(Information courtesy NBC News)